Commonly Asked Questions about Addiction and Treatment
If a drug abuser loved their family wouldn't they stop?
Substance Use Disorder, commonly known as addiction, is a complex disease that affects the brain and behavior. It's important to understand that addiction is not a matter of willpower or moral strength, and it doesn't reflect an individual's love or lack of love for their family. Here's why a person struggling with addiction might not simply stop, even if they deeply care for their family:
Altered Brain Function: Drugs can alter the brain's structure and function, especially in areas related to reward, judgment, decision-making, learning, and memory. This can lead to intense cravings and a compulsive desire to use drugs, despite knowing the harm they're causing.
Physical Dependence: Regular use of certain drugs can lead to physical dependence, where the body needs the drug to function normally. Stopping the drug can cause uncomfortable or even dangerous withdrawal symptoms, which can make quitting extremely difficult without medical help.
Psychological Dependence: Some individuals use drugs to cope with stress, trauma, or mental health disorders. These individuals may feel they cannot function or feel normal without the substance, and overcoming this psychological dependence can be challenging.
Fear of Withdrawal: Fear of the withdrawal process, which can be physically and emotionally painful, can deter individuals from quitting, even if they want to stop for their loved ones.
Denial: Many people struggling with addiction are in denial about the extent of their problem. They may not realize or admit how much their substance use is hurting themselves and their family.
Loving someone, even deeply, does not automatically grant the ability to overcome addiction. Recovery often requires professional help and involves more than just the decision to stop using drugs. It includes learning new coping skills, addressing underlying issues that may contribute to the addiction, and receiving ongoing support. With proper treatment and support, many people are able to recover from addiction and rebuild their relationships with their loved ones.
How do I repair relationships damaged by my drug and alcohol abuse?
"Repairing relationships damaged by substance abuse is a process that takes time, effort, and a sincere commitment to change. Here are some steps to consider:
Achieve Sobriety: The first step in repairing relationships is to focus on your recovery. Demonstrating commitment to sobriety shows your loved ones that you are serious about making a change.
Acknowledge the Damage: Be open and honest about the harm your substance abuse has caused to your relationships. Acknowledging the problem is the first step towards making amends.
Apologize Sincerely: Offer a sincere and heartfelt apology. It's essential to take responsibility for your actions and the pain they've caused, without making excuses.
Make Amends: Making amends goes beyond apologizing. It involves taking action to correct past wrongs where possible, whether that means repaying debts, resolving past disputes, or simply making a commitment to behave differently in the future.
Open Communication: Maintain open, honest, and regular communication with your loved ones. Be open to their feelings and feedback, even if it's tough to hear.
Be Patient: Healing takes time. Your loved ones may not be ready to immediately forgive or trust you again. Respect their feelings and give them the time they need to heal.
Seek Professional Help: Family or relationship therapy can provide a safe and structured environment to address issues, improve communication, and begin the process of rebuilding trust.
Maintain Consistency: One of the most crucial steps in repairing relationships is consistently demonstrating your commitment to your recovery and to positive change. This consistency helps to rebuild trust over time.
Support Their Healing: Understand that your addiction may have caused significant pain and trauma to your loved ones. Support them in their own process of healing, which may include their own therapy or participation in support groups.
Rebuild Trust: Broken trust is often the most challenging aspect of a relationship to mend. Proving through actions over time that you're committed to your sobriety and to being reliable and truthful can gradually rebuild trust.
What happens when a person overdosed on fentanyl?
Fentanyl is a synthetic opioid that is 50 to 100 times more potent than morphine. It is used medically to treat severe pain, but its potent nature also makes it dangerous when misused or taken in excessive amounts. When a person overdoses on fentanyl, several life-threatening symptoms and complications can occur:
- Respiratory depression: One of the most critical effects of a fentanyl overdose is severe respiratory depression, which occurs when the drug suppresses the brain's ability to control breathing. This can lead to slow, shallow, or irregular breathing, or even cause the person to stop breathing altogether, which can be fatal.
- Unconsciousness: A fentanyl overdose can cause the person to lose consciousness or become unresponsive. In this state, the individual is at a higher risk of choking or suffering from positional asphyxia if they are in an awkward position that restricts their breathing.
- Constricted pupils: An overdose may result in pinpoint pupils, also known as miosis, which is a common sign of opioid intoxication.
- Cyanosis: Due to the lack of oxygen resulting from respiratory depression, the person's skin, lips, and nails may develop a bluish tint, which is called cyanosis.
- Low blood pressure: A fentanyl overdose can lead to a significant drop in blood pressure (hypotension), which may result in dizziness, fainting, or shock.
- Slow or weak pulse: The person's heart rate may become slow or weak, further contributing to the risk of life-threatening complications.
- Muscle rigidity: In some cases, a fentanyl overdose can cause muscle stiffness or rigidity, particularly in the chest and abdominal muscles, which can make it even more difficult to breathe.
- Seizures: Although less common, a fentanyl overdose may also cause seizures in some individuals.
- Coma or death: In severe cases, a fentanyl overdose can lead to coma or death due to respiratory failure, lack of oxygen, or other complications.
If you suspect someone is experiencing a fentanyl overdose, it is crucial to call emergency medical services immediately. Administering naloxone, an opioid antagonist, can temporarily reverse the effects of the overdose, but multiple doses may be needed due to fentanyl's potency. It is essential to note that naloxone is not a substitute for professional medical care, and the person must still receive prompt medical attention to address any underlying complications and ensure proper treatment.